Washington, 2021

Debris Flows in Washington, July 8, 2021

July 8, 2021 · NWS OTX · 2 events in 1 county or zone

38 of rain measured in 2 hours at a site close to the debris flow reports. A flash flood warning was issued due to high intensity rainfall occurring in areas in and below the Crescent Mountain Fire burn scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Scattered thunderstorms produced heavy rain across northern Washington, with 0.38 of rain measured in 2 hours at a site close to the debris flow reports. A flash flood warning was issued due to high intensity rainfall occurring in areas in and below the Crescent Mountain Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 8, 2:36 PM PST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 8, 2:36 PM PST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
336 PM PDT Thu Jul 8 2021

.SYNOPSIS...
Another weather disturbance will bring thunderstorms chances along
the Canadian border late Thursday afternoon and evening. It will
also bring nocturnal thunderstorms chances for extreme
southeastern Washington and into the Central Panhandle overnight.
Other than these small precipitation chances, the region will
remain dry into next week, with periods of breezy winds at times.
Temperatures will climb back into the upper 90s by Saturday.

&&

.DISCUSSION...
Tonight through Friday night: Low pressure spiraling off the
Pacific coast will be moving into the region this evening through
Friday morning. Isolated to scattered showers and thunderstorms
will be possible over the northern mountain zones, from Okanogan
county to northern Boundary county. Overall the threat will be
higher closer to Canadian border.  Chances will wane into the
overnight. They could produce some small hail, brief heavy rain
and gusty winds but these instances should be limited.

Another risk for thunderstorms, largely of the dry variety, will
found around the southeast side of the low over the Blue Mountains
through Camas Prairie into lower Shoshone county. Models have
been somewhat consistent in depicting this risk, with some
elevated MUCAPES between 100-300 J/kg and decent DIV-Q with the
trough. Yet moisture is very much lacking and these would be
higher based, hence the tendency to call them dry thunderstorms.
Overall the PoPs are rather low (10-15%), but they could produce
isolated lightning strikes and some gusty winds.

Going into Friday a limited risk for shower/t-storms will wane
over the Idaho Panhandle early, leaving dry and mostly clear
conditions save for potential smoke/haze coming from the area
wildfires.

The main impact from smoke/haze tonight through Friday is expected
to remain over far SE WA and the lower Panhandle, with the higher
concentration near and east of the Blues into the Camas Prairie.
However winds start to turn more easterly going into Friday night,
leading to the potential for smoke expanding further
northwestward, possibly are far north as the Spokane/Whitman
county border or so. We will have to keep an eye on air quality as
we continue to move forward.

Lastly winds will be breezy at times, with the main push coming
through the Cascades this evening and expanding east over the
western Columbia Basin and portions of the Blues and Palouse
overnight into Friday. Gusts around 15-25 mph will be possible.
/Cote'

Saturday through Thursday: Big picture-wise, upper level zonal
flow with some shallow short waves, not all of which will bring
precipitation. Saturday and Sunday are both expected to be breezy,
especially Sunday with a stronger pressure gradient between
western WA and eastern WA. Strongest winds are expected where we
see gap winds, particularly in the Kittitas Valley. With the
arrival of another shortwave, Wednesday and Thursday bring
isolated shower and thunderstorm chances and a slight cool down.
Other than that, during the period, temperatures will generally
reach into the 90s with low 100s possible in the Moses Lake area
and Okanogan and LC Valleys. Thursday temperatures possibly cool
to the upper 80s but likely remain in the 90s for the warmer
spots. Breezy, dry afternoons (particularly Saturday and Sunday)
will increase fire danger, though there is somewhat of a concern
for lightning hence fire starts Wednesday and Thursday. RC

&&

.AVIATION...
00Z TAFS: Some shower and thunderstorm chances this evening and
overnight close to the Canadian border and potentially over SE WA
and lower ID. LWS might see some of this action between 03-05Z;
however confidence is low. Expect winds in general to be light,
with the exception of KEAT with gusts up to 25kts possible. Any
showers that pass by KLWS may also produce brief gusts. Lastly,
smoke from area wildfires may bring some haze near KLWS. RC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        58  92  61  97  62  95 /  10   0   0   0   0   0
Coeur d'Alene  57  91  58  97  60  94 /  10   0   0   0   0   0
Pullman        53  89  56  94  58  91 /  10   0   0   0   0   0
Lewiston       65  98  65 105  68 102 /  10   0   0   0   0   0
Colville       53  94  56  97  55  96 /  10  10   0   0   0   0
Sandpoint      53  88  52  93  53  93 /  10  10   0   0   0   0
Kellogg        61  87  63  94  65  92 /  10   0   0   0   0   0
Moses Lake     59  95  60 101  60  98 /  10   0   0   0   0   0
Wenatchee      63  96  68  99  65  95 /  10   0   0   0   0   0
Omak           63  98  64 102  64  99 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jul 8, 3:47 AM PST, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
447 AM PDT Thu Jul 8 2021

IDZ001>004-026-027-WAZ031>038-041>044-091200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
447 AM PDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jul 8, 6:16 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
716 PM PDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     DEBRIS FLOW      11 W MAZAMA             48.56N 120.63W
07/08/2021                   OKANOGAN           WA   LAW ENFORCEMENT

            ROCK SLIDE BLOCKING BOTH LANES OF SR 20 MP
            166 (2 MILES WEST OF CUTTHROAT CREEK ROAD -
            30 MILES WEST OF WINTHROP IN OKANOGAN
            COUNTY). HEAVY RAIN IN THE AREA AND WATER
            OVER THE ROADWAY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
July 8, 6:50 PM PST to 7:00 PM PST
Where
Okanogan County, 8.16 mi WNW of Gilbert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
48.516, -120.734

A rock slide blocked both lanes of State Route 20 near mile post 166, two miles west of Cutthroat Creek Road. Heavy rain in the area lead to the slide and water over the roadway.

Debris Flow, Okanogan

When
July 8, 7:00 PM PST to 7:10 PM PST
Where
Okanogan County, 0.82 mi SSE of Gilbert to 0.83 mi SSE of Gilbert
Cause
Heavy Rain
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
48.458, -120.566

The US Forest Service reported a debris flow that blocked the NF-4440 Road, one mile east of the Gilbert Trailhead. The flow was approximately four feet deep and stranded two cars overnight. Time is estimated based on radar.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972692, 972707.